BMN Blog

SEP 24
The Dangers of Polypharmacy

Throughout training, physicians are taught how to prescribe medications. How does the medication work within the body? Which patients will benefit? What is the appropriate dose? What are the side effects? The cost? We spend years honing our expertise on how to prescribe medications safely and correctly. Great care is taken to prescribe the best medication for each situation in each patient. We become comfortable prescribing medications early in training. Over the course of a patient’s lifetime, the number of these medications can build, leading to polypharmacy.

Polypharmacy refers to the regular use of multiple medications, often more than five at a time. These can be a mix of prescription and over the counter medications, which were often good choices at the time they were prescribed. However, too much of a good thing can be a problem. As the number of medications increases, so does the risk for adverse drug events (ADE). ADE can include side effects from individual medications, drug-drug interactions, falls, hospitalizations, and prescribing cascades (taking one drug to treat the side effects of another drug). All of these concerns are both more common and more problematic for older patients as well as those with multiple chronic illnesses.

Polypharmacy is becoming an increasingly common problem as our population ages and as more young patients are diagnosed with chronic conditions. A 2010 study[1] of 2206 older adults (aged 62-85) showed that 87 percent of participants in the study took at least one prescription medication and 36 percent of the participants were prescribed more than five medications. Furthermore, 38 percent of all participants regularly used over the counter medications in addition to their prescribed medicines.

Older adults can be particularly prone to the effects of polypharmacy. For example, if an ADE causes mild dizziness, an otherwise healthy 20-year-old may not feel well but may be able to manage their symptoms. If the same ADE occurs in an older person who already has difficulty walking due to arthritis in her knees, has cataracts which impair her visual acuity, and has osteopenia making her bones weak, she may suffer a fall due to the dizziness and end up breaking her hip, landing her in the hospital.

As a primary care doctor, I seek to reduce any harms to my patients, including those by adverse drug events. This can be done by reviewing current medications at each visit, discontinuing any unnecessary medications, increasing any possible non-pharmacologic treatments, reducing doses when possible, and simplifying the dosing schedule for patients. Great care is always taken in prescribing new medications to a patient. It is crucial that we take equal care in reevaluating the medication list in order to prevent polypharmacy and reduce adverse drug events.

Elizabeth Carstensen, MD is a family medicine specialist in practice with Norwood Clinic.

 

[1] Qato DM, Wilder J, Schumm LP, et al. Changes in Prescription and Over-the-Counter Medication and Dietary Supplement Use Among Older Adults in the United States, 2005 vs 2011. JAMA Intern Med 2016; 176:473.

 

 

Bookmark and Share
Powered by Bondware
News Publishing Software

The browser you are using is outdated!

You may not be getting all you can out of your browsing experience
and may be open to security risks!

Consider upgrading to the latest version of your browser or choose on below: